MAUDE Adverse Event Report: TRILLIANT SURGICAL 2.4MM X 28MM TIGER CANNULATED SCREW; TIGER CANNULATED SCREW SYSTEM SCREW

TRILLIANT SURGICAL 2.4MM X 28MM TIGER CANNULATED SCREW; TIGER CANNULATED SCREW SYSTEM SCREW
Model Number 200-24-028
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Pain (1994); Impaired Healing (2378)
Date of Event 05/14/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Notes to form 3500a and justification for information not provided as required per 21cfr803.52 is below.Trilliant surgical attempted to obtain the omitted information (items 1-6 below) as part of internal complaint handling activities.Catalog # and serial # not utilized by trilliant surgical.Expiration date not applicable (n/a) to non-sterile trilliant surgical products.Reprocessor name and address n/a to this report.Follow-up n/a to this report.Correction n/a to this report.No files attached to this report.Investigation: evaluation of similar complaints.The complaints log was reviewed to identify any similar events involving an mib removal between (b)(6) 2019 and (b)(6) 2020.15 similar complaint(s) were identified.Common root causes are as follows: 11 unknown, two (2) patient noncompliance, two (2) investigations in-process.Of these 15 complaints, none involved parts from the same lot number as the reported event.Device history record (dhr) review : the dhr for lot 75ij0902 was reviewed to identify if any significant events occurred corresponding to the hardware involved in the event.Within lot 75ij0902, no significant events [reworks (rwks), nonconformances (ncrs), or deviations (dev)] occurred.Review of surgical technique: minimally invasive bunion plating system instructions for use, 900-01-016 rev d, corresponds to the event.Limited information was provided for the surgical technique / conformance to the ifu, so it is unknown if the doctor/user followed the ifu.Visual & dimensional inspection : the part was not returned so no visual or dimensional inspection could be conducted.Simulated use testing: as the part was not returned, simulated use testing was not conducted with similar parts.It is documented that union occurred.As the hardware had been implanted for approximately eight (8) months, it is likely that bone growth affected the removal of the construct.Simulated use testing cannot simulate bone growth on a saw bone sample.Thus, simulated use testing will not be conducted.Investigation conclusion: the mib removal was initiated by the patient experiencing pain and exhibiting a palpable bump over the surgical site.Upon further review by the doctor, it was determined that the implanted 2.4mm x 28mm tiger cannulated screw was beginning to back out of the mib proximal interfragmentary hole.Capa (b)(4) previously identified the issue of interfrag (tiger) screws backing out of mib hardware, similar to this complaint observation.Within capa (b)(4) investigation, it was determined that the interfrag screw backing out is likely a result of not selecting a screw that is long enough to achieve appropriate bone purchase.Capa (b)(4) references the statement in the ifu that guide wires should be "inserted to the correct length through the wire guide holes in the assembly".It is necessary that the guide wire achieves the correct length to ensure that the correct length of screw is selected.Although capa (b)(4) identified the same failure mode associated with this complaint, there are no specific details surrounding the surgical technique (accurate use of depth gauge, countersinking, guide wire placement, etc.).Similarly, the obtained x-ray cannot confirm if the k-wire was placed correctly (protruding through the distal / lateral cortex) in order to confirm the root cause of the tiger screw backing out ~8 months post implantation; as such, the root cause is unknown.As reported, the doctor did confirm that union had occurred and the intended correction was obtained.
 
Event or Problem Description
On (b)(6) 2020, a trilliant surgical sales representative called to report on the removal of a minimally invasive bunion (mib) construct due to reported patient pain and a palpable bump over the surgical site appearing 7 months post-operatively.The mib construct was originally implanted at facility 1 on (b)(6) 2019 by doctor 1 on a (b)(6)-year-old female, weighing (b)(6) pounds.Doctor 1 reported she first met with the patient regarding the pain on (b)(6) 2020.At this time, a bump could be seen above the surgical site where the construct was implanted, later confirmed to indicate the implanted 200-24-028 (2.4mm x 28mm tiger cannulated screw) had begun to back out of the 300-70-002 (minimally invasive bunion plate, left) proximal interfragmentary hole.The removal case was scheduled for (b)(6) 2020 with the intention of just removing the 200-24-028.During the (b)(6) 2020 removal case, doctor 1 went to remove the 200-24-028 with a 210-24-008 (2.0/2.4mm tiger cannulated slip fit driver) when the cruciform head of the screw stripped.Not being able to utilize the driver anymore, doctor 1 tried to work the screw out using a rongeur.The screw then broke.Doctor 1 had the circulating nurse grab a competitor's set to use the drill within the system with the intent of drilling the broken screw out.She over drilled the surgical site and decided at this point in order to get the broken threaded portion of the screw out, she needed to remove the whole construct.Doctor 1 reported union had occured and the intended correction was obtained and did not re-fixate.The removed construct was disposed of and will not be returned to trilliant surgical's corporate office for further investigation.At this time, the sales representative does not know if the 210-24-008 was disposed of or not.Once the tray is picked up from the facility, the sales representative will report if the driver is still in the processed tray and return it to trilliant surgical's corporate office if so or if it was disposed of.

Brand Name
2.4MM X 28MM TIGER CANNULATED SCREW
Common Device Name
TIGER CANNULATED SCREW SYSTEM SCREW
Manufacturer (Section D)
TRILLIANT SURGICAL
727 north shepherd drive
suite 100
houston, tx
MDR Report Key10297002
Report Number3007420745-2020-00027
Device Sequence Number11362476
Product Code HWC
UDI-Device Identifier00812926020815
UDI-Public(01)00812926020815(10)75IJ0902
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K172178
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2020
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 06/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number200-24-028
Device Lot Number75IJ0902
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/22/2020
Initial Report FDA Received Date07/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient Weight73